J Gastrointest Surg 2007 Jul;11(7):911-7
Department of General and Transplantation Surgery, Medical University Innsbruck, Anichstrasse 35, 6020 Innsbruck, Austria.
Diarrhea is a well-known complication of immunosuppression but is also frequently caused by pathogens such as Clostridium difficile (CD) and rotavirus (RV). Three adult and five pediatric solid organ recipients (SORs) developed diarrhea with simultaneous identification of CD and RV. Rotavirus was identified using an immunochromatografic- or enzyme-linked immunosorbent assay; CD was identified using a rapid immunoassay or enzyme immunoassay. One adult renal, one adult kidney-pancreas, one adult liver, and five pediatric liver recipients were affected. Onset of RV/CD infection ranged from 2 weeks to 4 years posttransplant. All patients presented with enterocolitis causing significant fluid and electrolyte loss. In adults, CD was treated with metronidazole and in children with oral vancomycin. RV infection was treated with fluid/electrolyte replacement. During diarrhea, a significant rise in tacrolimus serum level was noted. All patients cleared CD. One child developed recurrent episodes of RV infection and died from bacterial sepsis; the renal recipient died 6 months posttransplant from myocardial infarction. The remaining six patients are currently alive with well-functioning grafts. Simultaneous infection with CD and RV may lead to severe diarrhea in SORs. Both pathogens should be considered in SOR presenting with diarrhea.